Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2008, 5:31 PM MST for Gila County, Arizona. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 5:31 PM MST (00:31 UTC)
- Expired
- Jul 21, 2008, 6:30 PM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 117 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:05 PM MST | FLASH FLOOD | 2 S San Carlos, AZ | FLASH FLOODING OF NORMALLY DRY CREEKS AND WASHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 220031
FFWPSR
AZC007-220130-
/O.NEW.KPSR.FF.W.0020.080722T0031Z-080722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
531 PM MST MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
FOR SAN CARLOS...AND THE SMALL STREAMS AND TRIBUTARIES
NORTH AND NORTHEAST OF SAN CARLOS FEEDING INTO THE
SAN CARLOS RIVER.
* UNTIL 630 PM MST
* AT 522 PM MST...FLASH FLOODING WAS LIKELY FROM THUNDERSTORMS
OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3339 11035 3340 11040 3338 11043 3329 11044
3327 11050 3343 11063 3356 11036 3343 11031
$$
HV2 follow-up statements
000
WGUS75 KPSR 220117
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
617 PM MST TUE JUL 21 2008
AZC007-220130-
/O.CON.KPSR.FF.W.0020.000000T0000Z-080722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
617 PM MST TUE JUL 21 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH
CENTRAL GILA COUNTY...PARTICULARLY IN THE VICINITY OF SAN CARLOS...
AT 601 PM MST...THUNDERSTORMS WITH HEAVY RAIN WERE BEGINNING TO MOVE
TOWARD THE NORTHWEST OF SAN CARLOS...AFTER DUMPING HEAVY RAIN ALONG
THE SAN CAROS RIVER JUST NORTH OF TOWN. WEATHER RADAR ESTIMATED
THAT NEARLY 2 TO 3 INCHES OF RAIN MAY HAVE FALLEN NEAR THE JUNCTIONS
OF SYCAMORE AND NATURAL CREEKS...AND THE SAN CARLOS RIVER.
THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 3339 11035 3340 11040 3338 11043 3329 11044
3327 11050 3343 11063 3356 11036 3343 11031
$$
HV000
WGUS75 KPSR 220133
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST TUE JUL 21 2008
AZC007-220138-
/O.EXP.KPSR.FF.W.0020.000000T0000Z-080722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
633 PM MST TUE JUL 21 2008
...THE FLASH FLOOD WARNING EXPIRED AT 630 PM MST FOR SOUTH CENTRAL
GILA COUNTY...MAINLY FOR SAN CARLOS AND VICINITY...
THE FLASH FLOOD WARNING ISSUED EARLIER FOR SAN CARLOS AND VICINITY
WAS ALLOWED TO EXPIRE AT 630 PM. THUNDERSTORMS WITH EXTREMELY HEAVY
RAIN HAD DIMINISHED IN INTENSITY AS OF 630 PM. HOWEVER...WEATHER
RADAR ESTIMATED THAT BETWEEN 2 AND 3 INCHES OF RAIN MAY HAVE FALLEN
...MAINLY IN THE WASHES AND CREEKS JUST NORTH OF SAN CARLOS WHICH
FEED INTO THE SAN CARLOS RIVER.
HEAVY RUNOFF IN THE SAN CARLOS RIVER STILL MAY TAKE A WHILE TO WORK
DOWNSTREAM TOWARD TOWN...AND SOME FLOODING MAY STILL OCCUR THROUGH
8 PM.
THERE WAS ONE REPORT OF WASH FLOODING JUST SOUTH OF SAN CARLOS ON
INDIAN ROAD 170.
LAT...LON 3339 11035 3340 11040 3338 11043 3329 11044
3327 11050 3343 11063 3356 11036 3343 11031
$$
HVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:05 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 21, 5:05 PM MST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 505 PM MST MON JUL 21 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...AVIATION PORTION UPDATED. && .SYNOPSIS... HUMID AIR AND WARMER WEATHER IS EXPECTED TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING. THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY FROM THE GREATER PHOENIX AREA EASTWARD AGAIN TUESDAY. MOSTLY CLEAR SKIES ARE EXPECTED IN SOUTHEAST CALIFORNIA TO THE LOWER COLORADO RIVER THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM FROM THE EAST WILL BRING A SIGNIFICANT INCREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN FROM EAST TO WEST ACROSS THE AREA LATE WEDNESDAY AND WEDNESDAY NIGHT. AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE LATTER PART OF THE WEEK. && .DISCUSSION... ISOLATED SHOWERS WERE DEVELOPING OVER SOUTH-CENTRAL ARIZONA GENERALLY FROM NORTH-NORTHEAST THROUGH THE EAST...SOUTHEAST AND SOUTHWEST OF THE GREATER PHOENIX AREA AT MID AFTERNOON TODAY. THEY WERE GRADUALLY INCREASING IN COVERAGE AND INTENSITY AND EXPECTED TO TURN INTO THUNDERSTORMS. OTHERWISE...THERE WERE CUMULUS CLOUDS BUILDING OVER SOUTH-CENTRAL ARIZONA AND PORTIONS OF SOUTHWEST ARIZONA AT MID AFTERNOON TODAY. TEMPERATURES WERE GENERALLY 5 TO 9 DEGREES WARMER TODAY. IT WAS MUCH DRIER IN SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA INCLUDING YUMA WITH DEW POINT TEMPERATURES GENERALLY 15 TO 25 DEGREES LOWER TODAY COMPARED YESTERDAY. DEW POINT TEMPERATURES WERE CLOSE TO THE SAME OR A FEW DEGREES LOWER IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. HUMID AIR AND MORE DAYTIME HEATING TODAY IS EXPECTED TO BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING. HAVE BOOSTED THE CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA UP A BIT HIGHER WAS PREVIOUSLY IN THE FORECAST. THE STORMS ARE EXPECTED TO BE RELATIVELY SLOW MOVING FROM THE EAST AND SOUTHEAST...SO THE MAIN THREAT WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL BE LOCALLY HEAVY RAIN. THE DRIER AIR IN SOUTHEAST CALIFORNIA TO THE LOWER COLORADO RIVER VALLEY MEANS MOSTLY CLEAR SKIES THERE THROUGH TUESDAY NIGHT TO PARTLY CLOUDY WEDNESDAY. ENOUGH MOISTURE IS EXPECTED TO REMAIN OVER SOUTH-CENTRAL ARIZONA MAINLY FROM THE PHOENIX AREA EASTWARD FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TUESDAY. A LOW PRESSURE SYSTEM CURRENTLY OVER SOUTHWEST TEXAS IS MOVING TOWARD THE WEST. THE NORTHERN EXTENSION OF THIS SYSTEM IS EXPECTED TO BE NEAR THE NEW MEXICO-ARIZONA BORDER BY LATE WEDNESDAY. THIS SYSTEM IS EXPECTED TO MOVE WEST ACROSS ARIZONA WEDNESDAY NIGHT AND SOUTHERN CALIFORNIA THURSDAY. THUS...A SIGNIFICANT INCREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM EAST TO WEST ACROSS THE AREA BY LATE WEDNESDAY AND WEDNESDAY NIGHT. THIS WILL RESULT IN COOLER WEATHER IN PHOENIX WEDNESDAY NIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE REDUCED TO A SLIGHT CHANCE IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THURSDAY WITH COOLER WEATHER. OTHERWISE...GENERALLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS THE AREA THURSDAY THROUGH THE END OF THE WEEK AS SOME MOISTURE LINGERS BEHIND THE LOW PRESSURE SYSTEM. AS THE LATE LOUIS ARMSTRONG USED TO SING MANY YEARS AGO... HELLO DOLLY. TROPICAL STORM DOLLY IS LOCATED IN THE SOUTHWEST GULF OF MEXICO. THE REMAINS ASSOCIATED WITH DOLLY ARE EXPECTED TO MOVE WEST ACROSS MEXICO DURING THE LATTER PART OF THIS WEEK AND OVER THE SOUTHERN GULF OF CALIFORNIA SATURDAY. MOISTURE ASSOCIATED WITH DOLLY WILL THEN PROBABLY SURGE UP THE GULF OF CALIFORNIA WITH A GOOD SURGE OF GUSTY WINDS FROM THE SOUTHEAST AND SOUTH AND INCREASING HUMIDITY UP TO LOWER COLORADO RIVER VALLEY AND INTO SOUTHEAST CALIFORNIA LATE SATURDAY NIGHT AND SUNDAY. THE WINDS ARE ALSO EXPECTED TO FAN OUT FROM THE SOUTHWEST ACROSS SOUTHWEST ARIZONA SUNDAY. && .AVIATION... KPHX/KIWA TAFS...CONVECTION HAS BEEN DEVELOPING DURING THE AFTN HEATING TIME TO THE NORTH-EAST-SOUTH OF THE GREATER PHX AREA...AS DEEP MOISTURE REMAINS...ALONG WITH RATHER UNSTABLE ATMOSPHERE. NATURE OF STORMS IS VERY PULSEY...WITH CELLS COLLAPSING QUICKLY BEFORE THE OPPORTUNITY TO GENERATE MUCH IN THE WAY OF SIGNIFICANT LARGE-SCALE OUTFLOW BOUNDARIES. ALTHOUGH THE CHANCE OF TSTMS WILL EXIST FOR BOTH KPHX/KIWA AIRSPACES INTO THE EVENING HOURS...THE UNCERTAINTY OF ANY BOUNDARY MOVEMENTS AND TIMING MAKE IT PRUDENT TO HOLD MENTION OF STORMS OUT OF 00Z TAFS FOR NOW. WILL WATCH EVENING DEVELOPMENT VERY CAREFULLY. NOT MUCH CHANGE IN TSTM COVERAGE OR THREAT ON TUE AFTN/EVENING...WITH A BIG UPSWING POSSIBLE ON WED... STAY TUNED. SE CA/SW AZ...ATMOSPHERIC MOISTURE HAS THINNED OUT PRETTY DRAMATICALLY PAST 24 HOURS. THEREFORE...THREAT OF TSTMS SHOULD REMAIN GENERALLY WELL TO THE EAST. EXPECTING LIGHT WINDS... GENERALLY LESS THAN 10KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... HIGH MOISTURE CONTENT WILL CONTINUE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...THROUGH THE MIDDLE OF THE WEEK. NEAR TO SLIGHTLY BELOW AVERAGE AFTERNOON HIGH TEMPERATURES...ALONG WITH MILD OVERNIGHT LOWS...CAN BE EXPECTED THROUGH THE LATTER PART OF THE WORK WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS AVIATION...ESTLE FIRE WEATHER...WANEK
Hazardous weather outlook, Jul 21, 5:59 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 559 AM MST MON JUL 21 2008 AZZ020>028-CAZ030>033-221300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 559 AM MST MON JUL 21 2008 /559 AM PDT MON JUL 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE REMAINS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER VALLEY...SOUTHWEST ARIZONA DESERTS...AND SOUTH-CENTRAL ARIZONA DESERTS THIS AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS INCREASES OVER SOUTHERN GILA COUNTY...WITH THE MAIN THREAT HEAVY RAIN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE REMAINS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER VALLEY...SOUTHWEST ARIZONA DESERTS...AND SOUTH-CENTRAL ARIZONA ...WITH THE GREATEST CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTHERN GILA COUNTY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WANEK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:20 PM MST | Areal Flood Advisory | PSR | Gila | 115 min |
| Jul 21, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 115 min |
| Jul 21, 7:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Jul 21, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa | 68 min |
| Jul 22, 1:14 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.